Missouri, 2003

Hail in Missouri, August 2, 2003

August 2, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 1, 2:25 PM CST, 10 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI AUG 1 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

.DISCUSSION...

.MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI
NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM
DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER
BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO
WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA
SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND
LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE
STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR
ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN
COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY.

.SHORT TERM (TONIGHT AND SATURDAY)...
MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST
WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS.
LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT
EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY
LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN
ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND
SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE
NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC
AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG
JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT
AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING
TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE
BUILDS INTO THE REGION.

&&

.AVIATION...
INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION
WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND
EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH
HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED
STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON
THROUGH 08Z.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

TERRY
Hazardous weather outlook, Aug 1, 11:19 PM CST, 1 hour 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...SATURDAY.

WEATHER HAZARDS EXPECTED:

THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS
IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH
FLOODING.

AREAS AFFECTED AND TIMING:

ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE
OVERNIGHT HOURS.

DISCUSSION:

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE
REGION THROUGH THE PRE-DAWN HOURS.  THE COMBINATION OF A STRONG LOW
LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE
NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS.
THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW
HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS
LIKELY.  THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL
ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS.  STRONG
DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO
MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME.  OTHER THAN
FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND
GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT
INTO TUESDAY.  ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE UPON PASSAGE OF THIS SYSTEM.  FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING
HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 1, 7:17 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    WAYNESVILLE               MO   .75 INCH HAIL
08/01/03   PULASKI                        REPORTED BY HAM RADIO
                                          OPERATOR.

0304 PM    DEVILS ELBOW              MO   .75 INCH HAIL
08/01/03   PULASKI                        REPORTED BY HAM RADIO
                                          OPERATOR.

0340 PM    WILLOW SPRINGS            MO   1.75 INCH HAIL
08/01/03   HOWELL                         GOLF BALL HAIL OBSERVERED
                                          BY MOTORIST ON ROUTE 60
                                          ALONG WITH FUNNEL CLOUD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0348 PM    3 NE GREENFIELD           MO   .88 INCH HAIL
08/01/03   DADE                           NICKEL SIZE HAIL OBSERVED
                                          BY LOCAL PATROL OFFICER
                                          ALONG HIGHWAY CC.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0430 PM    2 N SPRINGFIELD           MO   1 INCH HAIL
08/01/03   GREENE                         REPORTED BY PUBLIC.

0430 PM    BOLIVAR                   MO   WIND DAMAGE
08/01/03   POLK                           SIGNIFICANT WIND DAMAGE
                                          REPORTED IN AND WEST OF
                                          BOLIVAR WITH NUMEROUS
                                          TREES DOWN ACROSS THE
                                          WESTERN HALF OF THE
                                          COUNTY. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0435 PM    1 N MORRISVILLE           MO   70 MPH TSTM GUST
08/01/03   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0435 PM    BOLIVAR                   MO   WIND DAMAGE
08/01/03   POLK                           TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0445 PM    1 N PLEASANT HOPE         MO   WIND DAMAGE
08/01/03   POLK                           NUMEROUS LARGE TREES DOWN
                                          IN A SWATH 3/4 MILE WIDE
                                          AND AT LEAST 1 MILE IN
                                          LENGTH ALONG HIGHWAY KK.
                                          3 FOOT DIAMETER TREE DOWN
                                          ON HOUSE CAUSING MAJOR
                                          STRUCTURAL DAMAGE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0450 PM    EBENEZER                  MO   .75 INCH HAIL
08/01/03   GREENE                         PENNY SIZE HAIL AND WIND
                                          GUSTS TO 60 MPH. REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.

0450 PM    5 N SPRINGFIELD           MO   1 INCH HAIL
08/01/03   GREENE                         REPORTED BY PUBLIC.

0452 PM    2 E OLIVE                 MO   1 INCH HAIL
08/01/03   DALLAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0457 PM    LONGVIEW                  MO   1 INCH HAIL
08/01/03   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0528 PM    3 E WILLOW SPRINGS        MO   2.75 INCH HAIL
08/01/03   HOWELL                         BASEBALL SIZE HAIL AND
                                          LARGE TREES DOWN.
                                          REPORTED BY MEDIA.

0554 PM    4 SW MONETT               MO   1.75 INCH HAIL
08/01/03   BARRY                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0559 PM    HARTVILLE                 MO   WIND DAMAGE
08/01/03   WRIGHT                         TREES DOWN IN HARTVILLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0615 PM    2 S PURDY                 MO   .88 INCH HAIL
08/01/03   BARRY                          REPORTED BY PUBLIC.

0630 PM    ST ROBERT                 MO   WIND DAMAGE
08/01/03   PULASKI                        NUMEROUS TREES AND POWER
                                          LINES DOWN IN ST ROBERT.
                                          MINOR STRUCTURAL DAMAGE
                                          TO BUSINESSES. REPORTED
                                          BY COOPERATIVE OBSERVER.

0640 PM    WAYNESVILLE               MO   WIND DAMAGE
08/01/03   PULASKI                        NUMEROUS TREES DOWN AND
                                          DAMAGE TO BUSINESSES.
                                          PRELIMINARY REPORT.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0705 PM    2 NW THEODOSIA            MO   WIND DAMAGE
08/01/03   OZARK                          TREES DOWN AND BARN
                                          DESTROYED. REPORTED BY
                                          MEDIA.

0713 PM    1 S NOBLE                 MO   1 INCH HAIL
08/01/03   OZARK                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0731 PM    ROLLA                     MO   .88 INCH HAIL
08/01/03   PHELPS                         NICKEL HAIL OBSERVED AT
                                          CENTRAL MISSOURI FAIR
                                          GROUNDS. REPORTED BY
                                          TRAINED STORM SPOTTER.
Local storm report, Aug 1, 9:22 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WILLOW SPGS               MO   WIND DAMAGE
08/01/03   HOWELL                         ROOF BLOWN OFF FIRE
                                          HOUSE. REPORTED BY MEDIA.
Local storm report, Aug 1, 9:50 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    5 N DADEVILLE             MO   WIND DAMAGE
08/01/03   DADE                           A ROOF WAS DAMAGED NORTH
                                          OF DADEVILLE. REPORTED BY
                                          MEDIA.

0505 PM    SPRINGFIELD               MO   WIND DAMAGE
08/01/03   GREENE                         A LARGE TREE FELL ON A HOUSE
                                          ON THE NORTH SIDE OF
                                          SPRINGFIELD. CONSIDERABLE
                                          DAMAGE OCCURRED TO THE
                                          HOUSE. REPORTED BY MEDIA.
Special weather statement, Aug 2, 12:18 AM CST, 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>097-101>105-021200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 830...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OZARK...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY...
TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE
REGION THROUGH THE PRE-DAWN HOURS.  THE COMBINATION OF A STRONG LOW
LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE
NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS.
THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW
HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS
LIKELY.  THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL
ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS.  STRONG
DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO
MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME.  OTHER THAN
FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND
GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

CRAMER
Local storm report, Aug 2, 12:51 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0151 AM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    LOUISBURG                 MO   .88 INCH HAIL
08/02/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dallas

When
August 2, 1:11 AM CST
Where
Dallas County, 3 mi S of Tunas
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -93.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377329.